Alert archive / Oregon / Wind Advisories in 2012

Wind Advisory 11, NWS Pendleton, OR

March 8, 2012Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Mar 8, 2012, 9:35 PM PST for Union County, Oregon. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2012, 9:35 PM PST (05:35 UTC)
Expired
Mar 9, 2012, 7:26 PM PST
In force
22 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 5.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2012-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2012-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WWUS76 KPDT 090535
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
935 PM PST THU MAR 8 2012

...VERY WINDY CONDITIONS CAN BE EXPECTED TONIGHT THROUGH FRIDAY
EVENING IN AND AROUND LADD AND PYLES CANYONS...

.STRONG SURFACE PRESSURE GRADIENTS BETWEEN HIGH PRESSURE TO THE
EAST AND LOW PRESSURE OFF THE PACIFIC COAST HAVE CAUSED WINDS TO
INCREASE IN THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY.

ORZ049-091500-
/O.NEW.KPDT.WI.Y.0011.120309T0535Z-120310T0600Z/
GRANDE RONDE VALLEY-
935 PM PST THU MAR 8 2012

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST FRIDAY FOR LADD AND
PYLES CANYONS...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY FOR LADD AND PYLES CANYONS...WHICH IS IN EFFECT UNTIL
10 PM PST FRIDAY. 

* TIMING: TONIGHT THROUGH FRIDAY EVENING.

* WINDS: SOUTHERLY WINDS 30 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL
  BE POSSIBLE.

* IMPACTS: VERY WINDY CONDITIONS COULD MAKE TRAVEL THROUGH LADD
  CANYON ALONG I-84 AND STATE HIGHWAYS 203 AND 237 NEAR UNION
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
3 follow-up statements
011 
WWUS76 KPDT 091324
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
524 AM PST FRI MAR 9 2012

...VERY WINDY CONDITIONS CAN BE EXPECTED THROUGH THIS EVENING IN
AND AROUND LADD AND PYLES CANYONS...

.STRONG SURFACE PRESSURE GRADIENTS BETWEEN HIGH PRESSURE TO THE
SOUTHEAST AND LOW PRESSURE OFF THE PACIFIC COAST WILL CREATE 
GUSTY WINDS IN THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY.

ORZ049-092130-
/O.CON.KPDT.WI.Y.0011.000000T0000Z-120310T0600Z/
GRANDE RONDE VALLEY-
524 AM PST FRI MAR 9 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR LADD AND PYLES CANYONS...

A WIND ADVISORY FOR LADD AND PYLES CANYONS REMAINS IN EFFECT
UNTIL 10 PM PST THIS EVENING. 

* TIMING: THROUGH FRIDAY EVENING.

* WINDS: SOUTHERLY WINDS 30 TO 35 MPH WITH GUSTS UP TO 50 MPH
  WILL BE POSSIBLE.

* IMPACTS: VERY WINDY CONDITIONS COULD MAKE TRAVEL THROUGH LADD 
  CANYON ALONG I-84 AND STATE HIGHWAYS 203 AND 237 NEAR UNION 
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
378 
WWUS76 KPDT 092206
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
206 PM PST FRI MAR 9 2012

...VERY WINDY CONDITIONS CAN BE EXPECTED THROUGH THIS EVENING IN
AND AROUND LADD AND PYLES CANYONS...

.STRONG SURFACE PRESSURE GRADIENTS BETWEEN HIGH PRESSURE TO THE
SOUTHEAST AND LOW PRESSURE OFF THE PACIFIC COAST WILL CREATE
GUSTY WINDS IN THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY.

ORZ049-100600-
/O.CON.KPDT.WI.Y.0011.000000T0000Z-120310T0600Z/
GRANDE RONDE VALLEY-
206 PM PST FRI MAR 9 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR LADD AND PYLES CANYONS...

A WIND ADVISORY FOR LADD AND PYLES CANYONS REMAINS IN EFFECT
UNTIL 10 PM PST THIS EVENING. 

* TIMING: THROUGH THIS EVENING...WITH WINDS BEGINNING TO SLOW
  DECREASE AFTER 4 PM PST.

* WINDS: SOUTH WINDS 30 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS: VERY WINDY CONDITIONS COULD MAKE TRAVEL THROUGH LADD 
  CANYON ALONG I-84 AND STATE HIGHWAYS 203 AND 237 NEAR UNION 
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
692 
WWUS76 KPDT 100326
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
726 PM PST FRI MAR 9 2012

...WINDS WILL CONTINUE TO DIMINISH TONIGHT IN THE GRANDE RONDE VALLEY...

ORZ049-100430-
/O.CAN.KPDT.WI.Y.0011.000000T0000Z-120310T0600Z/
GRANDE RONDE VALLEY-
726 PM PST FRI MAR 9 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 

ALTHOUGH PRESSURE GRADIENTS REMAIN TIGHT WINDS ARE NO LONGER AT
ADVISORY LEVELS. WINDS OF 20 TO 25 MPH WITH GUSTS TO 35 MPH WILL
PERSIST THROUGH THE EVENING THEN DIMINISH OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Mar 8, 7:52 PM PST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 8, 7:52 PM PST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
752 PM PST THU MAR 8 2012

.UPDATE...SOME HIGH CLOUDS MOVING OVER THE AREA THIS EVENING WILL
KEEP TEMPERATURES FROM FALLING AS DRAMATICALLY AS THE LAST COUPLE OF
NIGHTS. HOWEVER...THE FORECAST HAS BEEN MODIFIED SLIGHTLY TO ACCOUNT
FOR THE HIGH PRESSURE INVERSION THAT WILL KEEP RIDGETOPS A FEE
DEGREES WARMER THAN THE VALLEYS. HAVE ALSO WARMED FRIDAYS HIGH
TEMPERATURES BASED ON MODEL DATA THAT SUGGESTS TOMORROW WILL BE
SIMILAR TO TODAY. WINDY CONDITIONS WILL CONTINUE IN THE SOUTHERN END
OF THE GRANDE RONDE VALLEY AS WELL AS IS IN OTHER PORTIONS OF THE
EASTERN MOUNTAINS. YET WINDS WILL GENERALLY REMAIN BELOW 30 MPH SO
WIND ADVISORIES WILL NOT BE ISSUED.   TRIMARCO

&&

.PREV DISCUSSION... /ISSUED 247 PM PST THU MAR 8 2012/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...THE HIGH PRESSURE
RIDGE OVER THE REGION WILL BEGIN TO FLATTEN AND SHIFT EAST TONIGHT.
THIS PROCESS WILL CONTINUE FRIDAY AS A WEAK PACIFIC SYSTEM MOVES
TOWARDS THE COAST. CONDITIONS TONIGHT WILL BE FAIR AND DRY.
OVERNIGHT LOW TEMPS WILL CONTINUE TO RUN SLIGHTLY BELOW SEASONAL,
BUT WILL BE WARMER THAN THE PAST COUPLE OF NIGHTS. HIGH TEMPS WILL
BE ABOVE SEASONAL AGAIN ON FRIDAY. THE PRESSURE GRADIENT ACROSS THE
SOUTHERN END OF THE GRANDE RONDE VALLEY WILL REMAIN RELATIVELY TIGHT
TONIGHT INTO FRIDAY. AT THIS TIME SUSTAINED WINDS LOOK TO BE IN 20
TO 30 MPH RANGE, BUT COULD INCREASE TO 25 TO 35 MPH AT TIMES. SINCE
THE WINDS ARE HOLDING JUST BELOW THE 30 TO 35 MPH RANGE, WILL HOLD
OFF ON ISSUING AN ADVISORY FOR NOW. THE WINDS IN THIS AREA WILL HAVE
TO BE MONITORED FOR ANY INCREASE IN THE WINDS THOUGH. MAY SEE SOME
LIGHT PRECIP NEAR THE CASCADES LATE FRIDAY AFTERNOON FROM THE
APPROACHING SYSTEM. THIS WEAK PACIFIC SYSTEM WILL MOVE INTO AND
ACROSS THE REGION FRIDAY NIGHT AND SATURDAY. WILL MAINLY SEE LIGHT
PRECIP ALONG THE CASCADE EAST SLOPES FROM THIS SYSTEM FRIDAY NIGHT
AND SATURDAY. ALSO MAY SEE SOME VERY LIGHT PRECIP IN THE BLUE AND
WALLOWA MOUNTAINS SATURDAY. THERE MAY A FEW POCKETS OF TEMPS AT OR
BELOW 32 DEGREES LATE FRIDAY NIGHT IN THE CASCADE EAST SLOPE
VALLEYS. THUS WILL INDICATE A SLIGHT CHANCE OF LIGHT FREEZING RAIN,
THOUGH AMOUNTS WILL BE MINIMAL. A LARGER, WETTER PACIFIC SYSTEM WILL
APPROACH THE REGION SATURDAY NIGHT. THIS SYSTEM STILL LOOKS TO BRING
SOME PRECIP TO MOST AREAS. HAVE INCREASED POPS IN THE WASHINGTON
CASCADE EAST SLOPES, THE BLUE MOUNTAINS AND THE BLUE MOUNTAIN
FOOTHILLS SATURDAY NIGHT. SNOW LEVELS WILL BE LOWER SATURDAY NIGHT
BUT SNOW AMOUNTS SHOULD BE LIGHT. 90

LONG TERM...SUNDAY THROUGH THURSDAY...AN ACTIVE WEATHER PATTERN IS
EXPECTED THROUGH MUCH OF NEXT WEEK. MODELS ARE GENERALLY IN GOOD
AGREEMENT WITH JUST SOME TIMING DIFFERENCES. ON SUNDAY A TROUGH WILL
BE MOVING THROUGH THE AREA WITH A CHANCE OF RAIN AND MOUNTAIN SNOW.
SNOW LEVELS WILL BE AROUND 4000 FEET INITIALLY THEN DROP TO AROUND
2500 FEET. THE SYSTEM LOOKS FAIRLY WET AND THE MOUNTAINS COULD SEE
UP TO A HALF INCH OF RAIN OR A FEW INCHES OF SNOW IN THE HIGHER
ELEVATIONS WITH UP TO ONE TO TWO TENTHS OF RAIN IN THE LOWER
ELEVATIONS. SUNDAY NIGHT AND MONDAY THE RAIN AND SNOW WILL TAPER OFF
TO SHOWERS. ANOTHER SYSTEM WILL ARRIVE LATE MONDAY AFTERNOON AND
MONDAY NIGHT WITH ANOTHER CHANCE OF RAIN AND MOUNTAIN SNOW ABOVE
2500 TO 3000 FEET. THE RAIN AND SNOW WILL TAPER OFF TO SHOWERS
TUESDAY. AFTER A BRIEF BREAK TUESDAY NIGHT, YET ANOTHER SYSTEM WILL
ARRIVE WEDNESDAY WITH A CHANCE OF RAIN AND MOUNTAIN SNOW ABOVE 3500
TO 4000 FEET THROUGH WEDNESDAY NIGHT. YET ANOTHER WAVE WILL ARRIVE
THURSDAY WITH MAINLY RAIN AS SNOW LEVELS WILL BE AROUND 5500 FEET.
TEMPERATURES WILL BE IN THE UPPER 40S TO LOWER 50S WITH UPPER 30S TO
MID 40S IN THE MOUNTAINS SUNDAY THROUGH TUESDAY THEN WARM A FEW
DEGREES WEDNESDAY AND THURSDAY. THERE WILL BE PERIODS OF BREEZY
WINDS WITH THE SYSTEM PASSAGES. PERRY

AVIATION...00Z TAFS...MOSTLY CLEAR SKIES WITH SOME SCATTERED CIRRUS
ABOVE 20000 FEET AGL IS EXPECTED FOR THE NEXT 24 HOURS. SURFACE
WINDS WILL BE LESS THAN 10 KNOTS TONIGHT AND TOMORROW MORNING THEN
INCREASE TO 10 TO 15 KNOTS WITH SOME GUSTS TO 20 KNOTS TOMORROW
AFTERNOON. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  32  66  38  62 /   0   0  10  10
ALW  35  63  42  62 /   0   0  10  10
PSC  27  64  38  62 /   0   0  10  10
YKM  28  56  32  60 /   0   0  20  10
HRI  27  62  35  64 /   0   0  10  10
ELN  28  56  34  56 /   0  10  20  20
RDM  25  67  32  58 /   0   0  10  10
LGD  31  54  36  58 /   0   0  10  10
GCD  27  57  32  61 /   0   0  10  10
DLS  30  63  37  57 /   0   0  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

82/
Hazardous weather outlook, Mar 8, 5:54 AM PST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
554 AM PST THU MAR 8 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
091345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
554 AM PST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A STRONG UPPER LEVEL HIGH PRESSURE RIDGE ALONG THE COAST THIS
MORNING WILL MOVE EAST THROUGH THE DAY WITH THE RIDGE AXIS MOVING
OVER EASTERN WASHINGTON/OREGON BY THIS AFTERNOON. THE HIGH PRESSURE
WILL PROVIDE A DRY SOUTHERLY FLOW ALOFT TODAY FOR MOSTLY SUNNY SKIES
AND WARMER HIGH TEMPERATURES THIS AFTERNOON. THE RIDGE WILL CONTINUE
OVER THE PACIFIC NORTHWEST TONIGHT FOR A CONTINUATION OF DRY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE AFOREMENTIONED UPPER LEVEL RIDGE STARTS BREAKING DOWN ON FRIDAY
AS THE RIDGE AXIS MOVES EAST INTO IDAHO/MONTANA. AS SUCH THE RIDGE
WILL BRING DRY CONDITIONS AND WARMER TEMPERATURES THROUGH FRIDAY. A
WEAKENING AND MAINLY DRY FRONTAL BOUNDARY MOVES ACROSS THE REGION
FRIDAY NIGHT. THE EAST SLOPES OF THE CASCADES WILL HAVE THE BEST
CHANCE FOR PRECIPITATION WITH THIS SYSTEM DURING FRIDAY NIGHT.

WASHINGTON AND OREGON WILL BE UNDER A SOUTHWEST FLOW ALOFT SATURDAY
AS THE NEXT SYSTEM APPROACHES THE COAST WITH THE BEST CHANCE FOR
PRECIPITATION OVER THE CASCADES. A STRONG WEATHER SYSTEM WILL PUSH A
COLD FRONT AND ATTENDANT MOISTURE THROUGH THE FORECAST AREA SATURDAY
NIGHT AND SUNDAY FOR RAIN AND SNOW LIKELY IN THE MOUNTAINS WITH A
CHANCE OF RAIN IN THE COLUMBIA BASIN AND ADJACENT VALLEYS AS WELL AS
IN NORTH CENTRAL OREGON. THEN A SERIES OF STRONGER UPPER LEVEL
TROUGHS AND ASSOCIATED SURFACE FRONTS MOVE ACROSS THE AREA MONDAY
THROUGH THE MIDDLE OF NEXT WEEK. THESE SYSTEMS WILL BRING RAIN AND
MOUNTAIN SNOW ALONG WITH COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Nearby

Wind Advisories in Oregon, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.